Flood, Holmes
- When
- January 3, 6:00 AM EST to January 16, 6:00 AM EST
- Where
- Holmes forecast zone
- Property damage
- $6.5 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
Heavy rain and runoff from snowmelt caused extensive flooding in Holmes and Wayne Counties during the first half of January. The flooding was most severe along and near Killbuck Creek which went into flood around midday on January 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Heavy rain and runoff from snowmelt caused extensive flooding in Holmes and Wayne Counties during the first half of January. The flooding was most severe along and near Killbuck Creek which went into flood around midday on January 3rd. Heavy rain and freezing rain fell on the 5th and 6th causing the creek to reach it's highest level in 26 years at Killbuck. A peak crest of 18.17 feet was reached late in the evening on the 6th. Rainfall totals for the two day storm included 2.16 inches at Millersburg; 2.64 inches at Nashville and 1.88 inches at Berlin, all in Holmes County. Flooding at Killbuck was classified as major with evacuations beginning along Water Street around sunset on the 5th. Extensive flooding also occurred on the south side of Millersburg with 25 homes evacuated in two mobile home parks on South Washington Street. Killbuck Creek finally went back below flood stage early on the 16th. A large landslide occurred along State Route 39 just east of Walnut Creek. Three people had to be rescued near Glenmont after a small bridge over Black Creek collapsed. Dozens of roads, including US. Highway 62, State Route 60 and State Route 83 had be closed because of flooding. In Wayne County, flooding was reported in Wooster along Grosjean, Spruce, South and Henry Streets. State Routes 3, 95, 301 and 302 also had to be closed because of flooding. Damage to just the state routes in the county totaled nearly $500,000. January rainfall totals from the cooperative observer network included: 6.54 inches at Wooster (Wayne County); 6.93 inches at Congress (Wayne County); 5.71 inches at Marshallville (Wayne County) and 6.44 inches at Millersburg (Holmes County). In addition to this rain, extensive snowpack existed over Wayne and Holmes Counties at the beginning of the month. Temperatures in the 50s the first three days of the month caused a rapid snowmelt and brought area streams and creeks to bankfull just in time for the record ice storm on the 5th and 6th. Sump pump failures caused by power outages resulting from this storm led to many homes sustaining damage from basement flooding. Then, just as the flood waters began to recede, more heavy rain fell on the 11th, 12th and 13th causing conditions to once again worsen. Well over a thousand homes reported flood related damages. A few of the homes, especially along Killbuck Creek were heavily damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 3, 3:28 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 328 AM EST MON JAN 3 2005 .SHORT TERM (TODAY THRU WED)... FRONTAL BOUNDARY BECAME STATIONARY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA AND THIS IS ABOUT WHERE IT WILL REMAIN OVER THE NEXT 36 TO 48 HOURS. CONVECTION FIRED ALONG THE BOUNDARY OVER INDIANA AND IS MOVING EAST INTO OHIO. LIMITED THUNDER CAN BE EXPECTED ACROSS MUCH OF THE AREA EXCEPT THE TOLEDO AREA THIS MORNING DUE TO LIMITED CAPES ABOVE THE SURFACE. TOLEDO AREA SHOULD REMAIN STABLE ENOUGH TO PREVENT THUNDER. RADAR SHOWING ACTIVITY AS FAR WEST AS KANSAS. HEAVIEST PRECIPITATION IN RESPONSE TO SURFACE WAVE MOVING EAST NORTHEAST INTO MISSOURI. THIS FEATURE...IN COMBINATION WITH THE FRONT...WILL CONTINUE TO SPREAD RAIN INTO THE AREA THROUGHOUT TODAY AND THE FIRST HALF OF TONIGHT. WAVE OF LOW PRESSURE WILL BE EAST OF THE AREA BY THIS EVENING BUT WILL CONTINUE TO KEEP STATIONARY FRONT ACROSS CENTRAL OHIO. NEXT WAVE OF LOW PRESSURE OVER CENTRAL TEXAS WILL BE EJECTED NORTHEAST TOWARD THE AREA. THIS FEATURE WILL BRING YET MORE PRECIPITATION TO THE AREA TUESDAY NIGHT INTO WEDNESDAY. WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR TODAY AND TONIGHT FOR THE ENTIRE AREA FOR THE THREAT OF MORE FLOODING. GROUND ACROSS THE AREA IS OR IS NEARLY SATURATED AND ADDITIONAL RAINFALL WILL RESULT IN RISES OF RIVERS AND STREAMS. LIMITED RAINFALL THIS EVENING HAS ALREADY SENT THE GRAND RIVER IN LAKE COUNTY BACK INTO FLOOD. OTHER STREAMS AND RIVERS ARE REACTING WITH RISES AS WELL THIS MORNING. NORTHWEST PENNSYLVANIA IS BORDERLINE ON THE WATCH BUT WITH HILLY TERRAIN AND FAIRLY WET SOILS...I WOULD ANTICIPATE THAT RIVERS AND STREAMS WILL BEGIN TO RISE WITH LIMITED AMOUNTS OF RAIN. HIGH PRESSURE BUILDING SLOWLY SOUTHEAST OUT OF THE DAKOTAS AND LOW PRESSURE OVER QUEBEC WILL CONTINUE TO FORCE WIND FLOW AT THE SURFACE OUT OF THE NORTH TO NORTHEAST. THIS COLD AIR ADVECTION WILL SET THE STAGE FOR PRECIPITATION TO BE A MIXED MESS TUESDAY NIGHT INTO WEDNESDAY. THERE ARE SOME MODEL DIFFERENCES BETWEEN THE ETA AND GFS RUNS. ETA INDICATES A PREDOMINANTLY ALL RAIN SCENARIO WHILE THE GFS DEPICTS A MIXED BAG OF PRECIPITATION CHANGING OVER TO ALL SNOW TUESDAY NIGHT AND CONTINUING INTO WEDNESDAY WITH SEVERAL INCHES OF SNOW. WILL STICK WITH THE CURRENT FORECAST OF QUICKLY MIXING THE RAIN AND SNOW WITH SLEET AND FREEZING RAIN. WILL HOLD OFF ON ISSUING A WATCH AT THIS TIME SINCE IT IS STILL UNCLEAR AS TO WHETHER THIS EVENT COULD FALL AS ALL RAIN OR BECOME MIXED WITH THE FREEZING AND FROZEN PRECIPITATION. THERE IS A POTENTIAL FOR A SIGNIFICANT ICE EVENT IF THE LOW LEVEL TEMPERATURES COOL DOWN FAST ENOUGH. WILL HIGHLIGHT THESE PROBLEMS IN THE HAZARDOUS WEATHER OUTLOOK. TEMPERATURES WILL BE TRICKY OVER THE NEXT 48 HOURS. I AM EXPECTING TEMPERATURES TO RISE INTO THE MIDDLE AND UPPER 40S IN AREAS JUST SOUTH OF THE FRONTAL BOUNDARY WHILE AREAS ACROSS THE NORTH WILL LIKELY REMAIN NEARLY STEADY IN THE LOWER 40S. PRECIPITATION AND CLOUD COVER ALONG WITH LIGHT COLD AIR ADVECTION ONLY EXPECTING TEMPERATURES TO SETTLE INTO THE MIDDLE 30S TONIGHT. COLD AIR ADVECTION BEGINS TO TAKE PLACE TUESDAY KEEPING TEMPERATURES DOWN IN THE UPPER 30S FALLING BACK TO THE LOWER 30S TUESDAY NIGHT. TUESDAY NIGHTS LOWS WILL TURN OUT TO BE THE EARLY HIGHS ON WEDNESDAY AS COLD AIR ADVECTION TAKES PLACE IN EARNEST IN THE WAKE OF THE SURFACE LOW PRESSURE SYSTEM. && .LONG TERM (THURSDAY THRU SUNDAY)... THE MEAN PATTERN THROUGH THE EXTENDED CONSISTS OF A TROUGH OVER THE WESTERN STATES AND A RIDGE OVER THE SE...WITH A FAST SRN STREAM JET FROM THE SW STATES THROUGH THE MID ATLC/NEW ENGLAND. THIS KEEPS THE SOUTHERN GREAT LAKES/OHIO VALLEY NEAR THE BAROCLINIC ZONE THRU SUNDAY...HELPING TO KEEP THE FCST CHALLENGING THRU THE EXTENDED. MDLS CONTINUE TO KEEP THE MAIN BOUNDARY ASSOCIATED WITH THE BAROCLINIC ZONE S OF THE FORECAST AREA...SO IT STILL LOOKS COOL...BUT NOT BELOW NORMAL. AFTER THE WAVE THAT PASSES BY ON WED/WED NIGHT...HIGH PRES WILL RAPIDLY BUILD IN FOR THU NIGHT/FRI. THIS HIGH WILL BE STRONG ENOUGH TO PUSH THE FRONT SWD INTO THE DEEP SOUTH ON FRIDAY...BUT IT WILL QUICKLY RETURN N FRI NIGHT/SAT AS THE MDLS SUGGEST THAT ANOTHER WAVE WILL DEVELOP ALONG THE FRONT IN THE SRN PLAINS AND MOVE TOWARD THE OH VLY. COULD BE PCPN TYPE PROBLEMS WITH THIS SYSTEM AS THE GFS SHOWS PRETTY STRONG WARM ADVECTION ALOFT BUT IT KEEPS COOL NE FLOW IN THE LOW LVLS. WILL KEEP A MIXTURE ON PCPN IN FOR SAT AND SUN. TEMPS WILL STAY AT OR SLIGHTLY ABV NORMAL THRU THE WEEKEND. COOLEST DAY LOOKS LIKE THURSDAY. && .AVIATION (06Z-06Z)... CIGS/VSBYS MNLY IFR. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH IN EFFECT TODAY AND TONIGHT ALL AREAS. PA...FLOOD WATCH IN EFFECT TODAY AND TONIGHT ERIE AND CRAWFORD COUNTIES. && SHORT TERM...LOMBARDY LONG TERM...MRD AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 527 AM EST MON JAN 3 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041026- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 527 AM EST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY RAIN WILL CONTINUE TO MOVE EAST ACROSS THE REGION TODAY. THE ADDITIONAL RAINFALL ON ALREADY SATURATED GROUND WILL LIKELY RUN OFF INTO STREAMS AND RIVERS. THERE IS A POSSIBILITY THAT THE RAINFALL WILL CAUSE RIVERS AND STREAMS TO GO OUT OF THEIR BANKS TODAY AND TONIGHT. BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS AND DO NOT GO NEAR FAST MOVING WATER. NEVER DRIVE THROUGH FLOODED ROADS AND BE ESPECIALLY ALERT AT NIGHT WHEN FLOODING HAZARDS ARE MORE DIFFICULT TO RECOGNIZE. .DAYS TWO THROUGH SEVEN... A STORM SYSTEM WILL MOVE NORTHEAST OUT OF SOUTHERN TEXAS AND AFFECT THE REGION TUESDAY NIGHT INTO WEDNESDAY. THERE IS THE POSSIBILITY THAT THE COMBINATION OF THIS STORM AND COLD HIGH PRESSURE TO THE NORTHWEST WILL CAUSE A MIX OF WINTRY PRECIPITATION ACROSS THE AREA. THERE IS THE POSSIBILITY THAT IF IT REMAINS COLD ENOUGH THAT A SIGNIFICANT AMOUNT OF SNOW COULD FALL TUESDAY NIGHT INTO WEDNESDAY...ESPECIALLY ACROSS EXTREME NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. IF THE AIR WARMS ALOFT TO ABOVE FREEZING AND THE AIR NEAR THE GROUND REMAINS BELOW FREEZING...THEN THERE IS A POSSIBILITY THAT SIGNIFICANT ICE COULD ACCUMULATE FROM FREEZING RAIN. BE SURE TO STAY UP ON THE LATEST FORECASTS FOR THE POSSIBILITY OF WINTRY PRECIPITATION THAT COULD CAUSE PROBLEMS TUESDAY NIGHT INTO WEDNESDAY. THE REST OF THE SEVEN DAY PERIOD LOOKS LIKE THERE SHOULD NOT BE ANY MAJOR WEATHER HAZARDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOMBARDY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435201, 5435202.